Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 263, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 17, 2018, 5:03 PM MDT for Platte County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 5:03 PM MDT (23:03 UTC)
- Expired
- Aug 17, 2018, 5:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 106 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.1 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2072 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453
WUUS55 KCYS 172303
SVRCYS
WYC031-172345-
/O.NEW.KCYS.SV.W.0263.180817T2303Z-180817T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
503 PM MDT FRI AUG 17 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
East central Platte County in southeastern Wyoming...
* Until 545 PM MDT.
* At 503 PM MDT, a severe thunderstorm was located near Lakeview
North, or 9 miles north of Wheatland, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wheatland, Guernsey, Grayrocks Reservoir, Chugcreek, Lakeview North
and Y-O Ranch.
This includes Interstate 25 in Wyoming between mile markers 80 and
94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4199 10486 4215 10510 4225 10509 4229 10466
4198 10466
TIME...MOT...LOC 2303Z 275DEG 13KT 4219 10500
HAIL...1.00IN
WIND...60MPH
$$
Hammer4 follow-up statements
738
WWUS55 KCYS 172313
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
513 PM MDT FRI AUG 17 2018
WYC031-172345-
/O.CON.KCYS.SV.W.0263.000000T0000Z-180817T2345Z/
Platte WY-
513 PM MDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL PLATTE COUNTY...
At 513 PM MDT, a severe thunderstorm was located near Lakeview North,
or 7 miles north of Wheatland, moving southeast at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wheatland, Grayrocks Reservoir, Chugcreek, Lakeview North and Y-O
Ranch.
This includes Interstate 25 in Wyoming between mile markers 80 and
91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4199 10486 4214 10508 4222 10504 4224 10466
4198 10466
TIME...MOT...LOC 2313Z 307DEG 11KT 4216 10498
HAIL...1.75IN
WIND...60MPH
$$
Hammer603
WWUS55 KCYS 172322
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
522 PM MDT FRI AUG 17 2018
WYC031-172345-
/O.CON.KCYS.SV.W.0263.000000T0000Z-180817T2345Z/
Platte WY-
522 PM MDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL PLATTE COUNTY...
At 522 PM MDT, a severe thunderstorm was located near Lakeview North,
or 7 miles north of Wheatland, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wheatland, Grayrocks Reservoir, Chugcreek, Lakeview North and Y-O
Ranch.
This includes Interstate 25 in Wyoming between mile markers 84 and
89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4199 10486 4214 10503 4221 10500 4224 10466
4198 10466
TIME...MOT...LOC 2322Z 286DEG 10KT 4215 10493
HAIL...1.00IN
WIND...60MPH
$$
Hammer820
WWUS55 KCYS 172334
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
534 PM MDT FRI AUG 17 2018
WYC031-172345-
/O.CON.KCYS.SV.W.0263.000000T0000Z-180817T2345Z/
Platte WY-
534 PM MDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL PLATTE COUNTY...
At 534 PM MDT, a severe thunderstorm was located near Grayrocks
Reservoir, or 8 miles northeast of Wheatland, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grayrocks Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4212 10496 4218 10494 4217 10466 4201 10466
4202 10474
TIME...MOT...LOC 2334Z 276DEG 14KT 4213 10483
HAIL...1.00IN
WIND...60MPH
$$
Hammer705
WWUS55 KCYS 172341
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
541 PM MDT FRI AUG 17 2018
WYC031-172350-
/O.EXP.KCYS.SV.W.0263.000000T0000Z-180817T2345Z/
Platte WY-
541 PM MDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PLATTE COUNTY
WILL EXPIRE AT 545 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4212 10496 4218 10494 4217 10466 4201 10466
4202 10474
TIME...MOT...LOC 2340Z 275DEG 13KT 4213 10481
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:11 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 17, 1:11 PM MDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 111 PM MDT Fri Aug 17 2018 .SHORT TERM...(This evening through Sunday Night) Issued at 107 PM MDT Fri Aug 17 2018 Tonight...Expecting isolated to widely scattered thunderstorms through early evening mainly along and east of I-25. With CAPES from 1000 to 2000 J/kg and some weak shear, we may see a few strong to severe thunderstorms develop before storms dissipate by late evening. Saturday...Rather potent shortwave trough aloft moves over eastern Wyoming in the afternoon, and with adequate low and mid level moisture, we expect scattered showers and thunderstorms to form in the morning and continue in the afternoon. A few strong to severe storms possible with expected shear and instability. Cooler temperatures with more cloud cover and precipitation. Saturday night...Even in the wake of the cold front, we expect scattered showers and a few thunderstorms as the atmosphere nears saturation under cyclonic flow aloft. Sunday...Autumnal like day in the wake of the cold front with scattered showers and a few thunderstorms in the moist cyclonic flow aloft. Maximum temperatures only in the mid 60s to near 70 degrees. Breezy as well based on low and mid level gradients. .LONG TERM...(Monday through Friday) Issued at 107 PM MDT Fri Aug 17 2018 Monday...Slow warming trend under northwest flow aloft and the day looks dry with limited low and mid level moisture. Tuesday...Flow aloft remains northwest. With adequate moisture, expect isolated late day thunderstorms over and near the southern mountains near the Colorado state line. Wednesday...Although ridging aloft continues, it looks like enough low and mid level moisture for at least isolated late day thunderstorms over and near the mountains near the Colorado state line. Thursday...Drier westerly flow aloft develops, producing a day with near zero chance of thunderstorms. Warmer temperatures expected with less cloud cover and precipitation coverage. Friday...Heights slowly decrease and flow turns west southwest as a fast moving shortwave trough aloft moves eastward across Montana. Mostly dry day except for a few thunderstorms over the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 107 PM MDT Fri Aug 17 2018 No changes made from the 12Z TAFs. Still looking like we could see some afternoon thunderstorms around KCYS and KLAR in southeast Wyoming as well as our southern Nebraska Panhandle airports. Most convective activity looks to stay in Colorado today however...so will only continue VCTS wording. && .FIRE WEATHER... Issued at 107 PM MDT Fri Aug 17 2018 Minimal concerns as winds and humidities remain below critical thresholds. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...GCC FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 17, 6:43 AM MDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 643 AM MDT Fri Aug 17 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>113-181245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin- 643 AM MDT Fri Aug 17 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered showers and thunderstorms are possible this afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated to scattered showers and thunderstorms are possible over the weekend and in the early half of the week. .Spotter information statement... Spotter activation will likely not be needed today. WYZ114>119-181245- Snowy Range-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 643 AM MDT Fri Aug 17 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered showers and thunderstorms are possible this afternoon. A couple storms may be strong to severe. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated to scattered showers and thunderstorms are possible over the weekend and in the early half of the week. .Spotter information statement... Spotter activation may be needed later this afternoon.
In the hours before
Local storm report, Aug 17, 2:01 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
201 PM MDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 4 ENE BUFORD 41.13N 105.23W
08/17/2018 E1.00 INCH LARAMIE WY PUBLIC
&&
RUBINSpecial weather statement, Aug 17, 3:03 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Cheyenne WY
303 PM MDT FRI AUG 17 2018
WYZ116-117-172145-
South Laramie Range WY-South Laramie Range Foothills WY-
303 PM MDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 345
PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Crystal Lake Campground, or 20 miles southwest of
Cheyenne, moving southeast at 5 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of southern Laramie
County.
LAT...LON 4102 10521 4106 10512 4100 10496 4100 10520
4101 10520
TIME...MOT...LOC 2102Z 320DEG 4KT 4101 10514
RubinSpecial weather statement, Aug 17, 3:49 PM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Cheyenne WY 349 PM MDT FRI AUG 17 2018 WYZ116-172230- South Laramie Range WY- 349 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES UNTIL 430 PM MDT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near Pumpkin Vine, or 22 miles south of Laramie, moving northeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pumpkin Vine, Vedauwoo, Vedauwoo Campground, Tie Siding and Buford. This includes Interstate 80 in Wyoming between mile markers 329 and 337. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4103 10560 4121 10536 4100 10517 4100 10557 TIME...MOT...LOC 2149Z 238DEG 12KT 4100 10546 Trudel
Special weather statement, Aug 17, 4:08 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
408 PM MDT FRI AUG 17 2018
WYZ106-107-172300-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
408 PM MDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 500
PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Bordeaux, or 14 miles south of Wheatland, moving
southeast at 10 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Chugwater and Slater.
This includes Interstate 25 in Wyoming between mile markers 53 and
69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4189 10515 4194 10504 4187 10469 4175 10469
4167 10509
TIME...MOT...LOC 2208Z 330DEG 10KT 4186 10506
HammerSpecial weather statement, Aug 17, 4:29 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Cheyenne WY 429 PM MDT FRI AUG 17 2018 WYZ102-172315- Niobrara County WY- 429 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA COUNTY UNTIL 515 PM MDT... At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Lance Creek, or 27 miles northwest of Lusk, moving east at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Lance Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4299 10486 4316 10488 4324 10444 4297 10440 TIME...MOT...LOC 2229Z 264DEG 13KT 4309 10477 Hammer
Special weather statement, Aug 17, 4:52 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Cheyenne WY 452 PM MDT FRI AUG 17 2018 WYZ106>108-118-172345- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY-Central Laramie County WY- 452 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTHERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 545 PM MDT... At 452 PM MDT, Doppler radar was tracking a strong thunderstorm near Chugwater, or 24 miles southeast of Wheatland, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chugwater. This includes Interstate 25 in Wyoming between mile markers 48 and 59. LAT...LON 4162 10484 4180 10486 4188 10438 4162 10434 TIME...MOT...LOC 2252Z 264DEG 16KT 4173 10475 Hammer
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:47 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| Aug 17, 1:57 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 63 min |
| Aug 17, 3:03 PM MDT | Special Weather Statement | CYS | Laramie | 42 min |
| Aug 17, 4:08 PM MDT | Special Weather Statement | CYS | Platte | 52 min |
| Aug 17, 4:29 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
| Aug 17, 4:52 PM MDT | Special Weather Statement | CYS | Goshen | 53 min |
| Aug 17, 5:40 PM MDT | Special Weather Statement | CYS | Goshen | 50 min |
| Aug 17, 5:51 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 39 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.